Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 234, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 10, 2003, 3:48 AM CDT for Benton County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2003, 3:48 AM CDT (08:48 UTC)
- Expired
- May 10, 2003, 4:30 AM CDT
- In force
- 42 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Benton County, MO
The radar
The Pleasant Hill radar (KEAX), 77 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 11:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 10, 3:05 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 8.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2291 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 7.7
The text
As transmitted, in the capitals the NWS used until 2016.
345 WUUS53 KSGF 100848 SVRSGF MOC015-100930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 348 AM CDT SAT MAY 10 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BENTON COUNTY IN MISSOURI * UNTIL 430 AM CDT. * AT 344 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CALHOUN...OR 10 MILES SOUTHWEST OF WINDSOR...AND MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... BENTON COUNTY. THE TOWNS OF PALO PINTO...BRANDON...IONIA AND MORA ARE ALSO IN THE PATH OF THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. LAT...LON 3844 9376 3829 9364 3853 9308 3875 9317 $$ IZZI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:15 AM CDT, 33 minutes earlier.
Area forecast discussion, May 10, 3:15 AM CDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 315 AM CDT SAT MAY 10 2003 ...MESOSCALE CONVECTIVE DISCUSSION... CONVECTION CURRENTLY FORMING CLOSE TO THE WARM FRONTAL BOUNDARY. PROFILERS INDICATING 40-50KT LLJ NOSING INTO SOUTH CENTRAL KANSAS. RUC ANALYSIS IS SHOWING THAT THE INSTABILITY AXIS LIES ACROSS THE WARM FRONT. THE COMBINATION OF DEEP LOW-LEVEL MOISTURE...GOOD SHEAR PROFILES...AND THE FRONTAL BOUNDARY ACTING AS A FOCUSING MECHANISM SHOULD KEEP THE THREAT OF TORNADIC SUPERCELLS GOING FOR THE REST OF THE OVERNIGHT HOURS. WILL CLOSELY MONITOR THE KANSAS ACTIVITY AS IT APPROACHES THE MISSOURI BORDER. .SGF... MO...FLOOD WATCH TODAY...055>058-067>069. KS...NONE. GAEDE
Hazardous weather outlook, May 10, 3:20 AM CDT, 28 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 320 AM CDT SAT MAY 10 2003 ...ISOLATED TORNADOES POSSIBLE ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...EARLY THIS MORNING. WEATHER HAZARDS EXPECTED: SCATTERED SEVERE THUNDERSTORMS WITH HAIL TO THE SIZE OF GOLF BALLS...WIND GUSTS IN EXCESS OF 60 MPH...AND ISOLATED TORNADOES. AREAS AFFECTED AND TIMING: THUNDERSTORMS ARE POSSIBLE WEST OF A BRANSON TO ROLLA LINE THROUGH THIS MORNING. THE GREATEST TORNADIC POTENTIAL WILL BE ACROSS SOUTHEAST KANSAS AND PORTIONS OF SOUTHWEST MISSOURI...OR WEST OF A CASSVILLE...TO SPRINGFIELD...TO CAMDENTON LINE. DISCUSSION: SUPERCELL THUNDERSTORMS HAD DEVELOPED ACROSS SOUTH CENTRAL KANSAS ALONG A WARM FRONT THAT STRETCHED EAST ACROSS CENTRAL MISSOURI. THESE STORMS WILL CONTINUE TO DEVELOP EAST ALONG AND SOUTH OF THIS FRONT. A VERY MOIST AND MODERATELY UNSTABLE AIRMASS COMBINED WITH STRONG WIND SHEAR WILL SUPPORT SUPERCELL THUNDERSTORMS AND POSSIBLE TORNADOES. ALTHOUGH NOT AS COMMON DURING THE EARLY MORNING HOURS... INDICATIONS ARE THAT THESE STORMS WILL BE SURFACE BASED WITH THE POTENTIAL TO PRODUCE TORNADOES. THE LONG TRACK SUPERCELL THAT HAS PRODUCED TORNADOES ACROSS NORTHEAST OKLAHOMA APPEARS TO BE WEAKENING...BUT WILL CONTINUE TO BE MONITORED AS MOVES INTO FAR NORTHWEST ARKANSAS. OTHERWISE ADDITIONAL THUNDERSTORM DEVELOPMENT IS LIKELY THROUGH THE EARLY MORNING HOURS ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. THE PRIMARY THREAT WILL BE LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAINFALL. ADDITIONAL INFORMATION: A TORNADO WATCH IS IN EFFECT UNTIL 8 AM FOR SOUTHWEST MISSOURI AND SOUTHEAST KANSAS...OR WEST OF A CASSVILLE...TO SPRINGFIELD...TO CAMDENTON LINE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS ARE EXPECTED TO BE ONGOING EARLY SATURDAY MORNING...BUT A BRIEF BREAK IS EXPECTED BY LATE MORNING AND EARLY AFTERNOON. THEREAFTER...THE COLD FRONT WILL FINALLY PUSH THROUGH THE REGION LATE SATURDAY AFTERNOON AND EVENING...BRINGING POTENTIALLY ANOTHER ROUND OF SEVERE WEATHER. THE BEST CHANCES FOR SEVERE THUNDERSTORMS WILL BE IN SOUTH CENTRAL MISSOURI...SOUTHEAST OF A BRANSON TO ROLLA LINE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION WILL LIKELY BE NEEDED EARLY THIS MORNING ACROSS PORTIONS OF SOUTHWEST MISSOURI AND SOUTHEAST KANSAS. EMERGENCY MANAGEMENT AND SPOTTER GROUPS SHOULD CLOSELY MONITOR WEATHER CONDITIONS THIS MORNING...AND BE PREPARED TO DEPLOY SPOTTERS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF FOSTER
In the hours before
Special weather statement, May 9, 10:56 PM CDT, 4 hours 52 minutes before
KSZ073-097-101-MOZ055>058-066>070-077>081-088>091-093-094-101-092130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1056 PM CDT FRI MAY 9 2003 TORNADO WATCH NUMBER 321 WILL BE ALLOWED TO EXPIRE AT 11 PM. THIS WATCH WILL BE REPLACED BY SEVERE THUNDERSTORM WATCH NUMBER 329 EFFECTIVE UNTIL 5 AM CDT. GAEDE
Local storm report, May 9, 10:58 PM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1058 PM CDT FRI MAY 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1040 PM JASPER MO .75 INCH HAIL
05/09/03 JASPER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1050 PM NASHVILLE MO .75 INCH HAIL
05/09/03 BARTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, May 9, 11:22 PM CDT, 4 hours 26 minutes before
KSZ073-097-101-MOZ055-056-066>068-077>079-088-089-101000- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 1122 PM CDT FRI MAY 9 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 329...IN EFFECT UNTIL 500 AM CDT SATURDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARTON...BENTON...CEDAR...DADE...HICKORY...JASPER...MORGAN...POLK... ST. CLAIR AND VERNON. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR...FORT SCOTT...JOPLIN...NEVADA...PITTSBURG AND STOCKTON. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF OR AT HTTP://WEATHER.GOV. GAEDE
Local storm report, May 9, 11:41 PM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1141 PM CDT FRI MAY 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1136 PM 2 S STOCKTON MO .75 INCH HAIL
05/09/03 CEDAR REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 9, 11:46 PM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1146 PM CDT FRI MAY 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1040 PM JASPER MO .75 INCH HAIL
05/09/03 JASPER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1102 PM 2 S LAMAR MO 1 INCH HAIL
05/09/03 BARTON REPORTED BY EMERGENCY
MANAGEMENT.Special weather statement, May 10, 3:09 AM CDT, 39 minutes before
KSZ073-097-101-MOZ055-056-066>069-077>080-088>090-093-094-101-102- 101300- SPECIAL WEATHER STATEMENT - TORNADO WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 309 AM CDT SAT MAY 10 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 332...IN EFFECT UNTIL 800 AM CDT SATURDAY MORNING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...BENTON...CAMDEN...CEDAR...DADE...DALLAS...GREENE... HICKORY...JASPER...LAWRENCE...MCDONALD...MORGAN...NEWTON...POLK...ST. CLAIR AND VERNON. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS TORNADO WATCH INCLUDE BOLIVAR...CAMDENTON...FORT SCOTT...JOPLIN...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...PITTSBURG...SPRINGFIELD AND STOCKTON. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL... AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. FOSTER STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 10:31 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper | 44 min |
| May 9, 11:04 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade | 41 min |
| May 10, 2:02 AM CDT | Severe Thunderstorm Warning | SGF | Benton | 28 min |
| May 10, 10:43 AM CDT | Tornado Warning | SGF | Maries, Phelps | 17 min |
| May 10, 3:26 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair, Vernon | 64 min |
| May 10, 3:50 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 55 min |
| May 10, 4:19 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 56 min |
| May 10, 4:37 PM CDT | Tornado Warning | SGF | Jasper, Lawrence | 53 min |
| May 10, 4:41 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 34 min |
| May 10, 4:49 PM CDT | Severe Thunderstorm Warning | SGF | Greene, Webster | 26 min |
| May 10, 5:00 PM CDT | Tornado Warning | SGF | Webster | 45 min |
| May 10, 5:04 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon, Shannon | 41 min |
| May 10, 5:09 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 36 min |
| May 10, 5:10 PM CDT | Severe Thunderstorm Warning | SGF | Laclede, Wright | 35 min |
| May 10, 5:37 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Polk, Webster | 23 min |
| May 10, 5:37 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 38 min |
| May 10, 5:40 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 50 min |
| May 10, 5:41 PM CDT | Severe Thunderstorm Warning | SGF | Oregon, St. Clair | 49 min |
| May 10, 5:44 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 46 min |
| May 10, 6:24 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 51 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.